Johns Hopkins Health Alert
When Your Stomach Stops
Delayed emptying of the stomach, called gastroparesis, has several possible causes but usually is a complication of diabetes.
Gastroparesis -- literally “paralyzed stomach” -- is a serious condition manifested by delayed emptying of stomach contents into the small intestine after a meal. There is no cure for gastroparesis, but treatment can speed gastric emptying and relieve gastrointestinal symptoms such as nausea and vomiting.
Who Gets Gastroparesis? Gastroparesis most often occurs in people with diabetes, especially in those who have had diabetes for a long time. But diabetes is not the only cause of gastroparesis. Other possible culprits include the following:
- postviral syndromes
- anorexia nervosa
- surgery on the stomach or vagus nerve
- medications that slow contractions in the intestine, particularly anticholinergics and narcotics
- smooth muscle disorders, such as amyloidosis and scleroderma
- nervous system diseases, including abdominal migraine and Parkinson’s disease
- metabolic disorders, including hypothyroidism
What Are the Symptoms? The symptoms of gastroparesis include a feeling of fullness early after a meal, bloating, heartburn, upset stomach, nausea, and vomiting. These symptoms may be constant or may flare up from time to time with periods of relief in between.
Some patients have no overt symptoms of gastroparesis, and, in people with diabetes, the only sign of gastroparesis may be difficulty controlling blood glucose. If the gastroparesis remains untreated, it can lead to additional complications including malnutrition, dehydration, and electrolyte imbalances.
How Is It Diagnosed? The gold standard for diagnosing gastroparesis is a test called solid-phase gastric scintigraphy. During this study, patients have their stomach scanned after ingesting solid food containing a radioactive substance to observe how quickly the radioactive isotope leaves the stomach. Other tests to detect delayed gastric emptying include a radioisotope breath test (to detect levels of carbon dioxide in the breath), electrogastrography (which uses electrodes placed on the skin over the stomach to measure the electrical activity of the stomach’s muscles), and an upper gastrointestinal series (in which x-rays are taken of the stomach after drinking a barium-containing liquid).
How Is It Treated? Treatment of gastroparesis is often twofold. Doctors aim first to improve gastric emptying and control symptoms and second to treat the underlying disease causing gastroparesis, if present.
Doctors recommend that people with gastroparesis eat a diet low in fat and fiber. Fat slows the emptying of the stomach, and some high-fiber foods can remain in the stomach for a long time. (High-fiber foods to avoid include apples, berries, brussels sprouts, coconuts, green beans, figs, and oranges.) Also, eating six small meals a day, rather than three large ones, may allow the stomach to empty its contents easier.
A number of medications are somewhat effective in promoting gastric emptying and relieving the nausea and vomiting of gastroparesis. These medications include metoclopramide (Reglan and other brands) and erythromycin (Erythrocin and other brands) for gastric emptying and prochlorperazine (compro) for nausea.
Posted in Digestive Health on December 24, 2007
Reviewed September 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Digestive Health Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?